Hail, Rosebud
- When
- July 6, 1:30 PM MST
- Where
- Rosebud County, 3.44 mi WSW of Brandenberg
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 45.820, -106.250
Severe thunderstorms, mainly producing large hail, moved across Southern Montana during the late afternoon and early evening hours of the 6th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Severe thunderstorms, mainly producing large hail, moved across Southern Montana during the late afternoon and early evening hours of the 6th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 6, 1:24 PM MST, 6 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
224 PM MDT SUN JUL 6 2008
.SHORT TERM...VALID FOR MON AND TUE...
CONVECTION ALREADY FIRING WITH REPORTS OF LARGE HAIL OVER
SOUTHERN SHERIDAN COUNTY. SHEAR AND CAPES AROUND 1500J/KG WILL
GIVE POTENTIAL OF SEVERE WEATHER OVER SOUTHERN MONTANA AND
NORTHERN WYOMING. MOST LIKELY AREA FOR SEVERE THUNDERSTORMS WILL
BE IN A LINE JUST EAST OF BILLINGS TO SHERIDAN AND EAST OF THOSE
LOCATIONS. STORMS HAVE THE POTENTIAL FOR LARGE HAIL. PRECIPITABLE
WATER AMOUNTS OVER AN INCH AND SLOW INITIAL MOVEMENT WILL PRODUCE
HEAVY RAIN. SHEAR INCREASES THROUGH THE NIGHT AS THE SHORTWAVE
MOVES THROUGH AND MID LEVEL WINDS INCREASE. STORMS WILL MOVE
QUICKER AND BECOME MORE ORGANIZED AS THE NIGHT WEARS ON. WATCH
ALREADY IN PLACE.
WEST TO NORTHWEST FLOW SETS IN FOR MONDAY. SHORTWAVES WILL GLIDE
THROUGH NORTHERN MONTANA. ATMOSPHERE LOOKS MUCH MORE STABLE. KEPT
POPS OUT...EXCEPT FOR THE MOUNTAINS...WHICH MAY BE ABLE TO TAP
INTO MID LEVEL INSTABILITY AND MOISTURE. FLOW REMAINS NORTHWEST
FOR TUESDAY AND ATMOSPHERE CONTINUES TO BE STABLE. WILL KEEP THE
AREA DRY AND LEAVE A SLIGHT CHANCE IN THE MOUNTAINS. TEMPERATURES
WILL BE SEASONAL WITH READINGS IN THE MID TO UPPER 80S BOTH
MONDAY AND TUESDAY. HUMPHREY
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
MADE A FEW CHANGES TO THE EXTENDED FORECAST THIS AFTERNOON MAINLY
AT THE END OF THIS UPCOMING WEEK. NORTHWEST FLOW WILL BE OVER THE
AREA ION WEDNESDAY AND THURSDAY AND WILL BRING MAINLY DRY
CONDITIONS AND TEMPERATURES AT OR SLIGHTLY ABOVE NORMAL. DID
RAISE TEMPERATURES A BIT FOR THURSDAY WITH THE STRONG FRONT
BRINGING SOME GOOD PREFRONTAL WARNING TO MUCH OF THE AREA.
DIFFERENCES IN THE MODELS SHOW UP COME THURSDAY NIGHT INTO THE
WEEKEND. GFS BRINGS A NICE TROUGH ACROSS THE AREA WHERE THE ECMWF
HAS MORE OF A ZONAL FLOW. IF THE GFS IS CORRECT THEN HIGH
TEMPERATURES ON FRIDAY AND SATURDAY WILL BE IN THE UPPER 70S TO
LOWER 80S. IF THE ECMWF IS RIGHT TEMPERATURES WILL BE IN THE
UPPER 80S TO LOWER 90S FOR THESE DAYS. WITH THAT BEING
SAID...WENT WITH A BLEND OF THE TWO MODELS UNTIL THINGS BECOME A
LITTLE CLEARER. ALSO WENT WITH CLIMO TYPE POPS FOR FRIDAY THROUGH
THE REST OF THE EXTENDED. SOLUM
&&
.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON. SOME OF THE STORMS WILL HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS MAINLY FROM BILLINGS
AND LOCATIONS EAST AND SOUTHEAST. MVFR AND IFR CONDITIONS WILL BE
POSSIBLE IN AND NEAR ANY THUNDERSTORMS TODAY AND TONIGHT. THE
THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF TONIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 061/088 060/087 060/091 060/096 062/082 057/082 059/083
30/U 00/U 00/U 00/U 02/T 22/T 22/T
LVM 051/085 049/086 050/087 052/091 052/077 048/078 049/079
30/U 00/U 00/U 00/B 22/T 22/T 22/T
HDN 059/088 060/087 059/092 060/100 061/085 055/084 058/088
60/U 00/U 00/U 00/U 02/T 22/T 22/T
MLS 063/088 062/086 059/092 062/098 063/083 058/083 059/086
40/U 00/U 00/U 00/U 02/T 22/T 22/T
4BQ 062/088 061/086 059/089 062/099 062/084 057/081 059/085
60/U 00/U 00/U 00/U 02/T 22/T 22/T
BHK 061/086 060/084 056/089 059/098 058/083 053/083 057/085
30/B 00/U 00/U 00/U 02/T 22/T 22/T
SHR 055/085 055/086 054/087 056/094 054/080 049/079 052/081
60/U 00/U 00/B 00/U 02/T 22/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 660 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 30>33-35>39-56>58-67.
WY...SEVERE THUNDERSTORM WATCH 660 IN EFFECT UNTIL 9 PM MDT THIS
EVENING FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 1144 AM MDT SUN JUL 6 2008 MTZ028>042-056>058-063>068-WYZ098-099-071800- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 1144 AM MDT SUN JUL 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION THIS AFTERNOON AND LINGER INTO THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE ACROSS SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING...MAINLY ALONG AND SOUTHEAST OF A LINE FROM RED LODGE TO BILLINGS. BE PREPARED FOR THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS WITH A FEW OF THESE STORMS. ALSO...FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FLOODING WILL CONTINUE ON ROCK CREEK NEAR RED LODGE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
151 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL STORY 44.58N 106.89W
07/06/2008 M1.00 INCH SHERIDAN WY CO-OP OBSERVER
&&
SOLUMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
202 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 13 SSW SHERIDAN 44.62N 107.06W
07/06/2008 M0.75 INCH SHERIDAN WY TRAINED SPOTTER
&&
SOLUMPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
208 PM MDT SUN JUL 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 13 SSE SHERIDAN 44.62N 106.86W
07/06/2008 M0.75 INCH SHERIDAN WY TRAINED SPOTTER
&&
SOLUMThe Billings radar (KBLX), 183 km away, was scanning. The volume nearest the first event began at 20:29 UTC.
8 hail, 2 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Water was reported flowing over Brandenberg and Tongue River Roads with 2.45 inches of rain being reported in two hours.
Water was reported flowing over several county roads after 3 inches of rain was reported in 2 hours. Water reported flowing over East Fork and Pumpkin Creek roads north of highway 212 with the roads being washed out.
An estimated wind gust of 60 mph was reported 12 miles north of Broadus.
Winds of 50 mph were also reported.
Vehicles damaged, large trees down, and State DOT garage doors were blown off due to hail and strong winds.
An estimated wind gust of 70 mph was reported 44 miles south of Ekalaka.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123413, 123414, 124046, 124054, 124048, 124047, 124049, 124050, 124051, 124052, 124059, 124053.